Kansas, 2018

Hail in Kansas, May 24, 2018

May 24, 2018 · NWS SGF · 1 event in 1 county or zone

Isolated severe storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated severe storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 24, 1:38 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, May 24, 1:38 PM CST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
238 PM CDT Thu May 24 2018

.SHORT TERM...(This evening through Friday)
Issued at 153 PM CDT Thu May 24 2018

Storms have taken a bit longer to get going today, but we are now
starting to see updrafts take shape. We will see scattered storms
for the remainder of the afternoon into the early evening with
convective outflows kicking up additional storms. Convection
should then simmer down from mid to late evening.

By late tonight, short wave energy will track east across eastern
Kansas and western Missouri. A low level jet stream will veer into
the region ahead of this feature and induce isentropic upglide.
Looking at RAP data between 08 and 15 UTC, parcels only look
weakly capped between 900 and 825 mb. We therefore think that
elevated convection will be possible during this time frame across
southeastern Kansas and western Missouri.

Convective chances by Friday afternoon are then heavily dependent
on the coverage of morning convection and any remaining outflow
boundaries. If morning convection throws outflow towards the
east, the eastern Ozarks may see the best chance for afternoon
storms. If coverage is more limited in the morning, scattered
afternoon convection will be possible across the entire area.
Inspection of forecast soundings does reveal potential for
downbursts and perhaps some large hail with afternoon convection.

As for temperatures, lows tonight and highs on Friday look pretty
similar to what we have been seeing. Lows should range from the
lower to middle 60s over the eastern Ozarks to the middle and
upper 60s over western Missouri and southeastern Kansas. Highs on
Friday will range from the lower and middle 80s across the eastern
Ozarks to the middle and upper 80s across western Missouri and
southeastern Kansas.

.LONG TERM...(Friday Night through Thursday)
Issued at 153 PM CDT Thu May 24 2018

The potential for isolated storms will then persist into
Saturday. Coverage will be more limited as weak upper level height
rises will be overspreading the region. We should tack on a few
degrees for highs on Saturday as mid-level temperatures begin to
warm.

The Sunday through Tuesday time frame then look dry as an upper
level ridge shifts east and builds into the region. Temperatures
also look rather warm with highs warming into the upper 80s and
lower 90s.

Global models then vary as we get into the last half of next week.
The ECMWF and Canadian models knock down the ridge and keep us in
a weak west or southwest flow aloft. This would give us a low-end
threat for a few storms, although we will have to watch the
remnants of the tropical system in the Gulf of Mexico. The GFS
actually puts us in a pseudo northwest flow aloft. This would
open the door for mesoscale convective systems (MCSs) and
afternoon pop-up storms. Regardless, temperatures should remain
well above normal to finish next work week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1257 PM CDT Thu May 24 2018

KSGF/KJLN/KBBG tafs: Scattered thunderstorms will occur in the
near term with a slow moving upper level disturbance. Outside of
the influence of thunderstorms, expected VFR conditions. Extensive
higher clouds may limit fog potential more than the past couple of
nights.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...DSA
Hazardous weather outlook, May 24, 1:54 PM CST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
254 PM CDT Thu May 24 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-252000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
254 PM CDT Thu May 24 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

Thunderstorms will be possible, mainly this afternoon and this
evening. While widespread severe weather is not expected, some
isolated storms may produce small areas of strong downburst wind
gusts, small hail, and locally heavy rainfall with brief
flooding.

Additional scattered thunderstorms will then be possible late
tonight across southeastern Kansas and west-central Missouri.
Cloud to ground lightning will be the main potential hazard with
these storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms will then continue into Friday. A few
storms may produce strong wind gusts and perhaps some hail up to
the size of quarters. Locally heavy rainfall and frequent
lightning can also be expected with storms on Friday.

Isolated thunderstorms will then be possible on Saturday and again
around the middle of next week.

Afternoon heat indices in the middle to upper 90s are expected
from Saturday through next Wednesday, especially from southeastern
Kansas into west-central Missouri.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Special weather statement, May 24, 4:23 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Springfield MO
523 PM CDT THU MAY 24 2018

KSZ073-242300-
Bourbon KS-
523 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOURBON COUNTY UNTIL 600
PM CDT...

At 522 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bronson, or 13 miles east of La Harpe, moving north at 10 mph.
Another storm was located in southwest Bourbon county and will move
north.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bronson...                        Uniontown...
Redfield...                       Mapleton...
Petersburg...                     Porterville...
Xenia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3804 9508 3804 9481 3768 9490 3768 9509
TIME...MOT...LOC 2222Z 198DEG 8KT 3790 9505

Burchfield
Special weather statement, May 24, 5:07 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Springfield MO
607 PM CDT THU MAY 24 2018

KSZ097-101-242345-
Cherokee KS-Crawford KS-
607 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE AND
SOUTHEASTERN CRAWFORD COUNTIES UNTIL 645 PM CDT...

At 606 PM CDT, Doppler radar was tracking a strong thunderstorm over
Scammon, or near Columbus, moving north at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pittsburg...                      Frontenac...
Cherokee...                       Weir...
Scammon...                        Chicopee...
West Mineral...                   Roseland...
Beulah...                         Carona...
Lone Oak...                       Skidmore...
Stippville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3750 9486 3744 9462 3742 9462 3718 9470
      3722 9494
TIME...MOT...LOC 2306Z 200DEG 14KT 3724 9480

Burchfield

The radar

The Springfield radar (KSGF), 125 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crawford

When
May 24, 5:22 PM CST
Where
Crawford County, 0.55 mi E of Cherokee
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.350, -94.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754220.